Illinois, 2013

Flooding in Illinois, March 14 to 26, 2013

March 14 to 26, 2013 · NWS PAH · 2 events in 2 counties and zones

An extended period of minor flooding occurred near the confluence of the Ohio and Mississippi Rivers as flood crests came down both rivers. The flood crest on the Mississippi River affected the Cairo river gage about mid-month, then the Ohio River flood crest occurred several days later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extended period of minor flooding occurred near the confluence of the Ohio and Mississippi Rivers as flood crests came down both rivers. The flood crest on the Mississippi River affected the Cairo river gage about mid-month, then the Ohio River flood crest occurred several days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 5:27 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 14, 5:27 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
627 AM CDT THU MAR 14 2013

.UPDATE...
ISSUED AT 621 AM CDT THU MAR 14 2013

UPDATED THE AVIATION SECTION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 223 AM CDT THU MAR 14 2013

A RIPPLE OF ENERGY DIVING SOUTHEAST ACROSS THE REGION THIS
AFTERNOON MAY GENERATE LIGHT PRECIPITATION ACROSS THE NORTHEAST
HALF OF OUR CWA...BUT MODELS ARE NOT IN GOOD AGREEMENT WITH THIS
FEATURE. THE GFS IS THE MOST AGRESSIVE IN REGARD TO COVERAGE AND
QPF WITH THE NAM12 BEING THE LEAST...SO SPLIT THE DIFFERENCE
WHICH LOOKS MORE SIMILAR TO THE SREF. EITHER WAY...AREAS GENERALLY
SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE
KENTUCKY SHOULD REMAIN DRY AND SEE NO MORE THAN AN INCREASE IN
CLOUD COVERAGE.

HIGH PRESSURE SHOULD KEEP THE REGION DRY TONIGHT AND FRIDAY.
PRECIPITATION CHANCES MAKE THEIR WAY BACK INTO THE FORECAST FRIDAY
NIGHT AS A FRONTAL BOUNDARY SAGS SOUTHEAST INTO THE LOWER OHIO
VALLEY. AREAS MOST AFFECTED FRIDAY NIGHT SHOULD BE THE NORTHEAST
HALF OF THE CWA. MODELS ARE SHOWING ELEVATED INSTABILITY SO KEPT
THE MENTION OF THUNDER.

ON SATURDAY AS THE FRONTAL BOUNDARY DROPS ACROSS THE REMAINDER OF
OUR CWA...PRECIPITATION CHANCES DROP SOUTHWARD WITH IT. AGAIN
ELEVATED INSTABILITY IS PRESENT...SO CONTINUED WITH THE MENTION OF
THUNDER.

TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE SHORT TERM WITH FRIDAY
BEING THE NICEST DAY AREA WIDE IN MANY MONTHS.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 223 AM CDT THU MAR 14 2013

THE SURFACE COLD FRONT WILL STALL ACROSS THE TENNESSEE VALLEY ON
SATURDAY NIGHT...WHILE THE 850 MB FRONT STALLS ALONG THE SOUTHERN
BORDER OF KENTUCKY AND MISSOURI. MODELS ARE IN GOOD AGREEMENT THAT
SHOWERS WILL BECOME NUMEROUS ALONG THE 850 MB FRONT SATURDAY NIGHT
AS A WEAK 500 MB SHORTWAVE MOVES EAST INTO THE PLAINS.

THE 850 MB FRONT WILL MOVE BACK NORTH ACROSS THE LOWER OHIO VALLEY
AND SOUTHEAST MISSOURI ON SUNDAY...AS DEPICTED BY THE 00Z GFS
ENSEMBLE MEAN AND ECMWF. ELEVATED INSTABILITY WILL SPREAD NORTH
ALONG AND BEHIND THE 850 FRONT. SOME ISOLATED THUNDER IS POSSIBLE
STARTING SUNDAY IN THE SOUTH...THEN SPREADING NORTHEAST.

THE SURFACE FRONT WILL MOVE BACK NORTH AS A WARM FRONT ON SUNDAY
NIGHT. PRECIPITATION WILL BECOME MORE SCATTERED AND MORE CONVECTIVE
IN NATURE ALONG AND SOUTH OF THE WARM FRONT. INSTABILITY PARAMETERS
WILL REMAIN RATHER MARGINAL FOR THUNDER. GIVEN THE LACK OF UPPER
SUPPORT AND THE RELATIVELY COOL BOUNDARY LAYER DURING THAT TIME OF
DAY...WILL ONLY FORECAST SLIGHT CHANCE OF THUNDER ON SUNDAY NIGHT.

MODEL DISAGREEMENT REMAINS HIGH FOR MONDAY...WHEN A STRONG 500 MB
SHORTWAVE WILL MOVE EAST FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION. THE ECMWF CONTINUES TO EMPHASIZE A MORE SOUTHERN TRACK
OF THE PRIMARY SURFACE LOW...TAKING IT NORTHEAST ALONG THE OHIO
RIVER MONDAY. THE 00Z GFS AND GFS ENSEMBLE MEAN TRACK THE SURFACE
LOW ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES REGION. BOTH
MODELS PLACE WESTERN KY IN THE WARM SECTOR...WHERE POPS WILL BE
RAISED INTO THE LIKELY CATEGORY AND THUNDER CHANCES WILL BE HIGHEST.
ELSEWHERE...WILL KEEP POPS IN THE CHANCE CATEGORY. TEMPS WILL
OBVIOUSLY DEPEND ON THE TRACK OF THE LOW AND LOCATION OF THE WARM
SECTOR.

FOLLOWING THE PASSAGE OF THE LOW AND COLD FRONT MONDAY
EVENING...TEMPS WILL COOL DOWN AGAIN TO BELOW NORMAL READINGS FOR
TUESDAY AND WEDNESDAY. THE GFS MOS AGAIN LOOKS A LITTLE TOO WARM
BASED ON THE PERSISTENT NEGATIVE NAO THAT FAVORS COLDER THAN NORMAL
TEMPS. WILL TREND THE FORECAST A LITTLE CLOSER TO THE ECMWF.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 621 AM CDT THU MAR 14 2013

VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE PERIOD...HOWEVER
AT KEVV/KOWB THERE COULD BE VCSH BETWEEN 18-01Z. WINDS WILL
GENERALLY BE SOUTHERLY AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...MY
Hazardous weather outlook, Mar 14, 2:44 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT THU MAR 14 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT THU MAR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER ALL OR PART OF THE
QUAD STATE FRIDAY NIGHT THROUGH MONDAY. THE POTENTIAL FOR SEVERE
STORMS CANNOT BE RULED OUT ON MONDAY. OTHERWISE...STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
March 14, 8:00 AM CST to March 26, 5:00 PM CST
Where
Alexander County, 1.15 mi E of Cairo to 2.39 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.999, -89.159

Minor flooding occurred along the Ohio River at Cairo. Some low-lying fields and river access roads were underwater, including parts of Fort Defiance State Park.

Flood, Pulaski

When
March 19, 9:00 AM CST to March 26, 3:00 PM CST
Where
Pulaski County, Olmsted to 0.71 mi ESE of Levings
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Minor flooding occurred along the Ohio River at Grand Chain. Some low-lying fields and river access roads were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435605, 435606.